Alert archive / Alabama / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 36, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 25, 2019, 4:58 PM CDT for 4 counties in Alabama. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 25, 2019, 4:58 PM CDT (21:58 UTC)
- Expired
- Mar 25, 2019, 5:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Greene County, AL, Hale County, AL, Marengo County, AL, Sumter County, AL
The radar
The Birmingham radar (KBMX), 113 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 25, 5:29 PM CDT | TSTM WND DMG | 1 Ne Gallion, AL | MINOR TREE DAMAGE AND 60 MPH WINDS IN GALLION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 25, 4:43 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1123 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
733
WUUS54 KBMX 252158 RRA
SVRBMX
ALC063-065-091-119-252230-
/O.NEW.KBMX.SV.W.0036.190325T2158Z-190325T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
458 PM CDT MON MAR 25 2019
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northeastern Marengo County in southwestern Alabama...
Southeastern Greene County in west central Alabama...
Southern Hale County in west central Alabama...
East central Sumter County in west central Alabama...
* Until 530 PM CDT.
* At 458 PM CDT, a severe thunderstorm was located over Tishabee, or
12 miles southwest of Eutaw, moving east at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Demopolis, Forkland, Boligee, Newbern, Faunsdale, Greensboro
Municipal Airport, Allison, Walden Quarters, Duffys Bend,
Thornhill, Arcola, Tishabee, Belmont, Demopolis Lock And Dam,
Gallion, Five Points Intersection, Birdine, Cedarville and
Laneville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3281 8801 3266 8752 3246 8752 3238 8756
3261 8810
TIME...MOT...LOC 2158Z 292DEG 42KT 3268 8799
HAIL...0.75IN
WIND...60MPH
$$
752 follow-up statements
939
WWUS54 KBMX 252208
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
508 PM CDT MON MAR 25 2019
ALC063-065-091-119-252230-
/O.CON.KBMX.SV.W.0036.000000T0000Z-190325T2230Z/
Marengo AL-Greene AL-Hale AL-Sumter AL-
508 PM CDT MON MAR 25 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN MARENGO...SOUTHEASTERN GREENE...SOUTHERN HALE AND
EAST CENTRAL SUMTER COUNTIES...
At 508 PM CDT, a severe thunderstorm was located over Forkland, or 8
miles north of Demopolis, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Demopolis, Forkland, Boligee, Newbern, Faunsdale, Greensboro
Municipal Airport, Duffys Bend, Thornhill, Arcola, Tishabee, Belmont,
Gallion, Five Points Intersection, Birdine, Cedarville and Laneville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3278 8801 3266 8752 3246 8752 3238 8756
3262 8809
TIME...MOT...LOC 2208Z 292DEG 42KT 3263 8786
HAIL...1.00IN
WIND...60MPH
$$
75727
WWUS54 KBMX 252212
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
512 PM CDT MON MAR 25 2019
ALC063-065-091-119-252230-
/O.CON.KBMX.SV.W.0036.000000T0000Z-190325T2230Z/
Marengo AL-Greene AL-Hale AL-Sumter AL-
512 PM CDT MON MAR 25 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN MARENGO...SOUTHEASTERN GREENE...SOUTHERN HALE AND
EAST CENTRAL SUMTER COUNTIES...
At 512 PM CDT, a severe thunderstorm was located near Forkland, or 7
miles north of Demopolis, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Demopolis, Forkland, Newbern, Faunsdale, Duffys Bend, Thornhill,
Arcola, Greensboro Municipal Airport, Birdine, Gallion, Cedarville
and Laneville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3258 8798 3275 8791 3266 8752 3246 8752
3238 8756 3240 8759
TIME...MOT...LOC 2212Z 290DEG 41KT 3262 8782
HAIL...1.00IN
WIND...60MPH
$$
75What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 1:40 PM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Mar 25, 1:40 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 140 PM CDT Mon Mar 25 2019 .UPDATE... MESOSCALE UPDATE. && .SHORT TERM... Cloudcover associated with this morning's showers has cleared across the morning, allowing for ample heating to develop. Temperatures in the Birmingham and Tuscaloosa areas, for example, warmed 5-6 degrees in the past hour. A broad area of low pressure is located over Kentucky and Tennessee with a cold front extending southwestward to central Mississippi. One or two pre-frontal troughs are also present across our northwest counties. Water vapor shows multiple vorticity maxima around the base of an upper- level trough. One vort max over middle TN has triggered convective development in that area, with weak development extending into far northeast MS. Another vort max is about to cross the Mississippi River from Arkansas into Mississippi, which should be the main trigger for convective initiation in Central Alabama. A 60 kt mid- level streak and 95kt upper-level jet streak on the southern flank of this feature will also move into the area. Continued daytime heating along surface boundaries and these upper-level features should aid convective initiation over the next hour or so. We will be launching a special sounding to better sample the environment. Severe potential will be very brief/conditional across the far northwest counties, increasing through the rest of the area. Despite modest dew points in the mid to upper 50s and temperatures in the low to mid 70s, cold air aloft including 500mb temperatures dropping to -17 to -20C and 300 mb temperatures around -43C will result in CAPE values of 1000 J/kg with low-level lapse rates of 7-8 C/km and mid-level lapse rates around 7 C/km. 50-60kts of uni- directional 0-6km bulk shear oriented partially orthogonal to the front will promote supercell development. Steep lapse rates/WBZ heights around 8000 ft will be favorable for large hail development with rotating updrafts, and the presence of 700-800 J/kg of DCAPE with inverted-V soundings will also be favorable for pockets of damaging winds, especially where any line segments form. Given straight hodographs and relatively high LCLs, the tornado threat, while not completely zero given the presence of supercells, is very low. 32/Davis Previous short-term discussion:Today and tonight. Two waves of showers/storms expected to impact Central Alabama during this period. The first wave is currently tracking southeast across northern Mississippi. Lightning activity has been fairly active overnight despite limited low level instability. More in- cloud flashes versus cloud-to-ground activity, which supports more elevated storms due to strong forcing and steeper mid level lapse rates. This activity will continue to track southeast and into Marion and Lamar counties before sunrise. The storms will likely be in a weakening trend as it shifts into west Alabama due to drier air aloft and lower surface dewpoint temperatures. Expect areal coverage of showers will shrink considerably once it reaches the I-65 corridor. The second wave of convection will have much greater impacts and severe potential. This pre-frontal activity will develop during the early afternoon during max heating, and with advection of colder air aloft will produce steepening mid level lapse rates. Deep layer shear will support supercell thunderstorms with vigorous updrafts for the production of large hail and damaging winds. Unidirectional flow will limit tornado potential. At this time, areas south of I-59 appear to have the higher threat for severe storms. Areas north of this corridor will be more stable due to cooling affects of morning shower activity. The storms will shift to near the I-85 corridor by 6 pm and out of Central Alabama by 9 pm. .LONG TERM... Tuesday through Sunday. A secondary shortwave will move across the region on Tuesday, resulting in the development of an inverted surface trough. Lift and moisture may be sufficient for isolated or scattered light showers across the eastern part of the forecast area on Tuesday afternoon and evening. Dry conditions should prevail for Wednesday through Friday as high pressure becomes entrenched across the Southeast and Mid-Atlantic states. After a relatively cool period on Tuesday and Wednesday, locations in West Alabama should reach the lower 70s on Thursday afternoon as height rises occur. Lower to mid 70s will become widespread on Friday as easterly surface winds become southerly in advance of an upstream trough. This system should bring increasing rain chances for Saturday afternoon into early Sunday as a front sweeps across the region. 87/Grantham && .AVIATION... 18Z TAF Discussion. Rain showers were affecting areas near MGM/ANB and were approaching TOI and will continue to move east, affecting near these sites through 19z. A break in the activity with a temporary period of fair skies are expected through 20z except northwest where convective initiation is expected to begin toward that time and develop further east with time due to steepening lapse rates through the afternoon and evening as an upper low aloft approaches from the northwest. Hail, gusty winds and frequent lightning will be the primary concerns with the more vigorous convection and the risk will shift east with time as conditions gradually improve from west to east from generally 22z west to 02z east. The upper low will move across the area tomorrow and conditions will support low clouds this evening and through midday Tuesday. Expect gradually improving ceiling heights toward the end of the forecast period. 05 && .FIRE WEATHER... Showers and storms are likely today as a cold front moves through the forecast area. Some thunderstorms may be strong during the afternoon and evening ahead of the front. Cooler and drier conditions are expected on Tuesday and Wednesday. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 47 60 41 64 38 / 30 10 10 0 0 Anniston 49 61 42 65 39 / 40 20 10 0 0 Birmingham 48 62 43 67 43 / 20 10 10 0 0 Tuscaloosa 49 64 42 69 43 / 20 10 0 0 0 Calera 49 61 43 66 41 / 20 10 10 0 0 Auburn 50 62 42 64 40 / 60 30 20 0 0 Montgomery 52 65 45 68 40 / 60 20 10 0 0 Troy 51 64 44 67 40 / 60 20 20 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 25, 4:04 PM CDT, 54 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 404 PM CDT Mon Mar 25 2019 ALZ011>015-017>050-270015- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 404 PM CDT Mon Mar 25 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...This Afternoon and Tonight. Severe storms are possible through 9 PM. The storms could produce hail up to the size of ping pong balls and damaging winds up to 60 mph. The threat area is across much of Central Alabama generally along, east, and southeast of an Ethelsville to Jasper line. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon and evening. 08
In the hours before
Local storm report, Mar 25, 4:49 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
449 PM CDT MON MAR 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM TSTM WND DMG 1 SSE HARPERSVILLE 33.33N 86.43W
03/25/2019 SHELBY AL EMERGENCY MNGR
NUMEROUS TREES DOWN AROUND HARPERSVILLE.
&&
MALLocal storm report, Mar 25, 4:50 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
450 PM CDT MON MAR 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 2 ENE CHILDERSBURG 33.29N 86.32W
03/25/2019 E0.70 INCH TALLADEGA AL PUBLIC
&&
MALSpecial weather statement, Mar 25, 4:50 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
450 PM CDT MON MAR 25 2019
ALZ033>035-252215-
Chilton AL-Bibb AL-Perry AL-
450 PM CDT MON MAR 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHILTON...
NORTHEASTERN PERRY AND SOUTHEASTERN BIBB COUNTIES UNTIL 515 PM CDT...
At 449 PM CDT, Doppler radar was tracking a strong thunderstorm near
Harrisburg, or 7 miles south of Brent, moving east at 40 mph.
Pea size hail will be possible with this storm.
Locations impacted include...
Brent, Maplesville, Lawley, Talladega National Forest, Parnell,
Oakmulgee and Stanton.
LAT...LON 3292 8718 3284 8683 3266 8692 3266 8698
3268 8702 3272 8702 3269 8703 3278 8723
TIME...MOT...LOC 2149Z 287DEG 35KT 3282 8715
25/OwenLocal storm report, Mar 25, 4:51 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
451 PM CDT MON MAR 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL CHILDERSBURG 33.28N 86.36W
03/25/2019 E0.70 INCH TALLADEGA AL PUBLIC
HAIL COVERING THE GROUND.
&&
MALLocal storm report, Mar 25, 4:52 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
452 PM CDT MON MAR 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 1 ENE WESTOVER 33.36N 86.52W
03/25/2019 E0.25 INCH SHELBY AL PUBLIC
SMALL HAIL COVERING THE GROUND.
&&
MALLocal storm report, Mar 25, 4:55 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
455 PM CDT MON MAR 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 5 N GREENSBORO 32.77N 87.59W
03/25/2019 E1.00 INCH HALE AL PUBLIC
&&
MALThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 25, 3:38 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 37 min |
| Mar 25, 3:50 PM CDT | Special Weather Statement | BMX | Shelby | 25 min |
| Mar 25, 3:51 PM CDT | Special Weather Statement | BMX | Walker | 24 min |
| Mar 25, 3:52 PM CDT | Special Weather Statement | BMX | Greene | 23 min |
| Mar 25, 4:02 PM CDT | Special Weather Statement | BMX | Hale | 28 min |
| Mar 25, 4:09 PM CDT | Special Weather Statement | BMX | Shelby | 36 min |
| Mar 25, 4:13 PM CDT | Special Weather Statement | BMX | Jefferson | 32 min |
| Mar 25, 4:14 PM CDT | Special Weather Statement | BMX | Clay | 31 min |
| Mar 25, 4:16 PM CDT | Special Weather Statement | BMX | Greene | 29 min |
| Mar 25, 4:19 PM CDT | Special Weather Statement | BMX | Bibb | 26 min |
| Mar 25, 4:21 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale | 24 min |
| Mar 25, 4:27 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 18 min |
| Mar 25, 4:28 PM CDT | Special Weather Statement | BMX | Sumter | 47 min |
| Mar 25, 4:29 PM CDT | Special Weather Statement | BMX | Perry | 31 min |
| Mar 25, 4:36 PM CDT | Special Weather Statement | BMX | Talladega | 24 min |
| Mar 25, 4:43 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 34 min |
| Mar 25, 4:45 PM CDT | Special Weather Statement | BMX | Chilton | 30 min |
| Mar 25, 4:47 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 28 min |
| Mar 25, 4:48 PM CDT | Special Weather Statement | BMX | Cherokee | 42 min |
| Mar 25, 4:50 PM CDT | Special Weather Statement | BMX | Bibb | 25 min |
| Mar 25, 4:56 PM CDT | Severe Thunderstorm Warning | BMX | Clay | 49 min |
| Mar 25, 4:58 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Perry | 47 min |
| Mar 25, 5:07 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 38 min |
| Mar 25, 5:11 PM CDT | Special Weather Statement | BMX | Perry | 49 min |
| Mar 25, 5:12 PM CDT | Special Weather Statement | BMX | Chambers, Randolph | 33 min |
| Mar 25, 5:18 PM CDT | Severe Thunderstorm Warning | BMX | Perry | 42 min |
| Mar 25, 5:22 PM CDT | Severe Thunderstorm Warning | BMX | Coosa, Elmore | 53 min |
| Mar 25, 5:26 PM CDT | Severe Thunderstorm Warning | BMX | Autauga | 50 min |
| Mar 25, 5:28 PM CDT | Severe Thunderstorm Warning | BMX | Dallas, Hale, Marengo, Perry | 32 min |
| Mar 25, 5:35 PM CDT | Special Weather Statement | BMX | Chambers | 40 min |
| Mar 25, 5:46 PM CDT | Special Weather Statement | BMX | Autauga | 44 min |
| Mar 25, 5:47 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Dallas, Lowndes, Perry | 28 min |
| Mar 25, 5:54 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Tallapoosa | 51 min |
| Mar 25, 6:01 PM CDT | Severe Thunderstorm Warning | BMX | Dallas, Perry | 44 min |
| Mar 25, 6:03 PM CDT | Special Weather Statement | BMX | Marengo | 42 min |
| Mar 25, 6:15 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Macon | 60 min |
| Mar 25, 6:18 PM CDT | Special Weather Statement | BMX | Autauga, Elmore | 42 min |
| Mar 25, 6:45 PM CDT | Special Weather Statement | BMX | Lee | 30 min |
| Mar 25, 6:50 PM CDT | Special Weather Statement | BMX | Cherokee | 40 min |
| Mar 25, 6:55 PM CDT | Special Weather Statement | BMX | Marengo | 35 min |
| Mar 25, 6:57 PM CDT | Special Weather Statement | BMX | Lowndes, Macon, Montgomery | 48 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.